Alert archive / Wyoming / High Wind Warnings in 2010

High Wind Warning 18, NWS Riverton, WY

December 2, 2010Fremont County, Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind warning at Dec 2, 2010, 1:29 PM MST for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Dec 2, 2010, 5:00 PM MST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 2, 2010, 1:29 PM MST (20:29 UTC)
In effect from
Dec 2, 2010, 5:00 PM MST
Expired
Dec 3, 2010, 8:00 AM MST
In force
15 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2010-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2010-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1467 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Dec 2, 2:47 AM MST, 10 hours 42 minutes earlier.

Area forecast discussion, Dec 2, 2:47 AM MST, 10 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
247 AM MST THU DEC 2 2010

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT

NEXT SYSTEM TO IMPACT THE CWA IS SLIDING SLOWLY SOUTHEAST OVER
BRITISH COLUMBIA WITH AN ANTICYCLONICALLY CURVED JET NOSING INTO
MONTANA EARLY THIS MORNING.  DECENT MOISTURE FETCH OFF THE PACIFIC
STREAMING ACROSS OR/ID...AND EVENTUALLY WESTERN WYOMING LATER THIS
MORNING THROUGH FRIDAY.  THE JET LIFTS NORTH AND EAST THIS MORNING
WITH ANOTHER JET MOVING IN BEHIND IT...WHICH ENHANCES THE MOISTURE
FETCH AS WELL AS LIFT OVER WESTERN WYOMING THIS AFTERNOON INTO
FRIDAY MORNING.  ISENTROPIC LIFT ALONG WITH OROGRAPHICS AND JET
SUPPORT WILL BRING SIGNIFICANT SNOWFALL TO WESTERN WYOMING THROUGH
MID DAY FRIDAY.  EVEN SOME BAROCLINIC LEAF DYNAMICS MOVE IN AROUND
12Z FRIDAY...THOUGH LOOKS TO BE WEAKENING SOME BY THEN.  THE
SHORTWAVE MOVES THROUGH MID DAY FRIDAY WITH SNOWFALL RAPIDLY
DIMINISHING.  THE HEAVIEST SNOWFALL LOOKS TO BE CENTERED OVER THE
TETONS (8-16 INCHES)...GROS VENTRES (8-14 INCHES)...JACKSON HOLE
(4-8 INCHES)...SOUTHERN YELLOWSTONE (8-16 INCHES)...AND THE NORTHERN
SALTS (6-12 INCHES)...AND STAR VALLEY (3-6 INCHES).  SNOWFALL
AMOUNTS ARE EXPECTED BY 18Z FRIDAY.  STRONG SOUTHWEST TO WEST WINDS
WILL ACCOMPANY THE SNOW AT PASS AND PEAK LEVELS...AND WILL BE BREEZY
TO WINDY AT OTHER ELEVATIONS INCLUDING THE VALLEYS WITH BLOWING AND
DRIFTING A BIG CONCERN.  WILL UPGRADE WATCH TO A WARNING FOR THE
TETONS AND JACKSON HOLE (18Z TODAY THROUGH 18Z FRIDAY) AND ISSUE
WINTER WEATHER ADVISORIES FOR YELLOWSTONE (18Z TODAY THROUGH 18Z
FRIDAY) AND FOR THE SALTS AND STAR VALLEY (00Z THROUGH 18Z FRIDAY).
VERY STRONG WINDS ARE POSSIBLE OVER PORTIONS OF CENTRAL WYOMING AND
ALONG THE CODY FOOTHILLS TONIGHT WITH RFQ JET FORCING SETTING UP
ALONG WITH A TIGHT GRADIENT.  H7 WINDS OF 50-60 KTS OVER THE EASTERN
ABSAROKAS AS WELL AS THE EASTERN WINDS AND GREEN MOUNTAINS AREA.
HIGH WIND REMAINS A THREAT IN THESE AREAS SO WILL KEEP THE HIGH WIND
WATCH IN EFFECT FOR THESE AREAS (00Z THROUGH 15Z FRIDAY).
TEMPERATURES TODAY AND FRIDAY WILL BE MILD EAST OF THE DIVIDE WITH
40S EXPECTED...WITH EVEN SOME LOWER 50S POSSIBLE AROUND RIVERTON
AFTER A HIGH OF 48 YESTERDAY WAS RECORDED.  BIG HORN BASIN WILL
LIKELY REMAIN TRAPPED UNDER AN INVERSION WHERE A DEEPER SNOWPACK
EXISTS. FRONT MOVES INTO NORTHERN WYOMING FRIDAY AFTERNOON WITH SOME
LIGHT SNOW POSSIBLE THERE...LITTLE ACCUMULATION EXPECTED.  NEXT WAVE
LIFTS NORTHEAST ACROSS THE GREAT BASIN SATURDAY BRINGING A BAND OF
LIGHT SNOW ACROSS THE SOUTHWEST SATURDAY MORNING AND NORTHWEST IN
THE AFTERNOON AND EVENING.  LOOKS WEAK WITH LITTLE ACCUMULATIONS
EXPECTED.

LONG TERM...SUNDAY THROUGH THURSDAY
A WEAK PACIFIC STORM SYSTEM WILL BRING CHANCES OF LIGHT SNOW MAINLY
ACROSS THE WEST AND SOUTH SUNDAY AND MONDAY.  DRIER AND WARMER
WEATHER EXPECTED OVER MOST OF THE AREA TUESDAY.  A INCREASING MOIST
WESTERLY FLOW WILL BRING CHANCES OF MORE SIGNIFICANT SNOWFALL TO THE
WEST WEDNESDAY AND THURSDAY WHILE DRY AND BREEZY TO WINDY
CONDITIONS WITH NEAR OR ABOVE NORMAL TEMPERATURES PREVAIL ACROSS
CENTRAL WYOMING.

MEDIUM RANGE GLOBAL MODELS IN BETTER AGREEMENT THIS MORNING WITH
SYSTEM DIVING SSE ACROSS THE GULF OF ALASKA TOWARD BASE OF TROUGH IN
EASTERN PACIFIC.  GFS REMAINS ON THE FAST SIDE OF GUIDANCE WITH THIS
SYSTEM...KICKING AN OPEN WAVE ACROSS THE GREAT BASIN AND CENTRAL
ROCKIES MONDAY MORNING...THE ECMWF IS ABOUT SIX HOURS SLOWER WITH
THE GEM THE COMPROMISE SOLUTION.  IN THE NORTHERN STREAM...UPPER
RIDGE BUILDS ACROSS CENTRAL CANADA ON SUNDAY FLANKED BY UPPER LOWS
THAT SETTLE NEAR 50N/140W AND ALONG THE NE COAST.  HIGH AMPLITUDE
RIDGE WILL REMAIN DOWNSTREAM NEAR 40W ALLOWING FOR ONLY SLOW
PROGRESSION OF THIS OVERALL PATTERN. OMEGA-BLOCK AT ITS PEAK
TUESDAY WITH UPPER RIDGE ALONG THE ROCKIES. UPPER RIDGE SLOWLY
PROGRESSES EAST TUESDAY NIGHT AND WEDNESDAY ALLOWING A WESTERLY
DIFLUENT FLOW WITH EMBEDDED SHORTWAVES BEGIN TO BREAK DOWN HIGH
AMPLITUDE PATTERN OVER THE WEST WITH A TRANSITION TO A MORE ZONAL
FLOW EXPECTED BY THURSDAY. THIS CHANGE WILL LIKELY BRING A RETURN
TO MORE SIGNIFICANT SNOWFALL TO THE WEST ALONG WITH BREEZY TO
WINDY CONDITIONS ACROSS CENTRAL WYOMING WEDNESDAY AND THURSDAY
AFTER A PERIOD OF RELATIVELY BENIGN DECEMBER WEATHER SUNDAY
THROUGH TUESDAY.

&&

.AVIATION...

WEST OF THE DIVIDE...WIDESPREAD MVFR CONDITIONS WILL OCCUR TODAY
INTO THIS EVENING WITH AREAS IFR INCREASING IN COVERAGE AFTER 21Z.
AFTER 00Z FRI WIDESPREAD IFR CONDITIONS WILL OCCUR. THIS WILL IMPACT
THE KJAC AIRPORT. FROM KRKS TO KPNA AND KBPI LOW VFR TO MVFR
CEILINGS WILL OCCUR TODAY AND THIS EVENING. SCATTERED LIGHT SNOW
WILL OCCUR AROUND KPNA/KBPI AFTER 21Z AND THROUGH THE EVENING HOURS.

EAST OF THE DIVIDE...VFR CONDITIONS WILL OCCUR TODAY AND THIS
EVENING. KCPR WILL SEE WINDY CONDITIONS. AROUND KCOD AIRPORT WIND
SPEEDS WILL BE INCREASING AFTER 00Z FRI. STRONG WINDS WILL OCCUR
ALONG THE EAST SLOPES OF THE ABSAROKA MOUNTAINS AFTER 00Z FRI.

&&

.FIRE WEATHER...

STORM SYSTEM TO BRING SIGNIFICANT SNOWFALL TO MUCH OF FAR WESTERN
WYOMING THIS AFTERNOON THROUGH MID DAY FRIDAY.  VERY WINDY
CONDITIONS ARE EXPECTED OVER THE PEAKS AND PASSES WITH BREEZY TO
WINDY CONDITIONS OVER THE VALLEYS.  NUMEROUS WARNINGS AND ADVISORIES
ARE IN EFFECT DURING THIS TIME FRAME.  HIGH WINDS ARE POSSIBLE
TONIGHT INTO FRIDAY MORNING ALONG THE CODY FOOTHILLS...EASTERN WINDS
AND THE GREEN/RATTLESNAKE MOUNTAINS AREA.  HIGH WIND WATCHES ARE IN
EFFECT.  MOST OTHER AREAS WILL BE QUITE BREEZY TO WINDY AS WELL.  A
FRONT WILL MOVE INTO THE NORTH FRIDAY AFTERNOON WITH SOME LIGHT SNOW
POSSIBLE.  THE WEEKEND WILL REMAIN UNSETTLED.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 11 AM MST
FRIDAY WYZ023-024.

HIGH WIND WATCH FROM THIS AFTERNOON THROUGH FRIDAY MORNING
WYZ003-015-019.

WINTER STORM WARNING FROM 11 AM THIS MORNING TO 11 AM MST FRIDAY
WYZ012-013.

WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 11 AM MST
FRIDAY WYZ001.

&&

SHORT TERM...TWB
LONG TERM...AEM
AVIATION...AR
FIRE WEATHER...TWB
Hazardous weather outlook, Dec 2, 5:00 AM MST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST THU DEC 2 2010

WYZ001>020-022>030-031200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST THU DEC 2 2010

...HIGH WIND WATCH FOR PORTIONS OF CENTRAL WYOMING THURSDAY NIGHT
INTO FRIDAY MORNING...

...NUMEROUS WINTER WEATHER HIGHLIGHTS IN EFFECT FOR MUCH OF FAR
WESTERN WYOMING THIS AFTERNOON THROUGH MID-DAY FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL BRING THE NEXT ROUND OF SIGNIFICANT SNOWFALL TO
FAR WESTERN WYOMING THIS AFTERNOON THROUGH LATE FRIDAY MORNING.
THE HEAVIEST SNOWFALL WILL BE CENTERED OVER TETON COUNTY...WITH UP TO
18 INCHES POSSIBLE IN THE TETONS/GROS VENTRES AND UP TO 8 INCHES
AROUND JACKSON HOLE.  THE REMAINDER OF THE FAR WEST WILL SEE
6 TO 12 INCHES IN THE MOUNTAINS AND 3 TO 6 INCHES IN THE VALLEYS.
ALSO...VERY GUSTY WINDS WILL CAUSE SIGNIFICANT BLOWING AND DRIFTING.
THE SNOW WILL WIND DOWN AROUND NOON FRIDAY.

HIGH WINDS ARE POSSIBLE IN THE CODY FOOTHILLS...EAST SLOPE OF
THE WIND RIVER MOUNTAINS AND THE GREEN MOUNTAINS AND RATTLESNAKE
RANGE TONIGHT INTO EARLY FRIDAY. SOUTHWEST WINDS OF 30 TO 40
MPH WITH GUSTS TO 60 OR 65 MPH ARE POSSIBLE ACROSS THE LOWER
ELEVATIONS OF THE WATCH AREA WITH GUSTS UP TO 80 MPH IN THE
MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE SNOW AND WIND WILL DIMINISH BY FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SNOWFALL AND WINDS OVER 40 MPH TODAY
THROUGH FRIDAY. THANK YOU.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 2, 2:43 AM MSTWinter Storm WarningRIWFremont, Lincoln, Sublette, Teton32 hr
Dec 2, 2:43 AM MSTWinter Weather AdvisoryRIWFremont, Lincoln, Park, Sublette, Teton36 hr

Nearby

High Wind Warnings in Wyoming, 2010Every high wind warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.